Hail, Sheridan
- When
- May 4, 8:25 PM MST to 8:30 PM MST
- Where
- Sheridan County, Reserve
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.600, -104.450
Public reported penny-sized hail covering the ground.
A partially unstable atmosphere led to the development of marginally severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A partially unstable atmosphere led to the development of marginally severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 4, 7:34 PM MST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 834 PM MDT FRI MAY 4 2012 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT... MOIST AND UNSTABLE SW FLOW ALOFT PATTERN...ASSOCIATED WITH THE UPPER TROUGH OVER W COAST STATES MOVING SLOWLY E. BROAD SURFACE TROUGH OVER CENTRAL MT ZONES AND INTO OUR W ZONES. THIS EVE THOUGH WE ARE IN A DRY SLOT WHICH IS WELL SHOWN ON SATELLITE CHANNELS...AS WELL AS THE 00Z SOUNDING. THIS LIMITING CONVECTION TO VERY ISOLATED...WITH ONE NEAR-SEVERE STORM OVER SHERIDAN COUNTY. LATER TONIGHT THOUGH...INCREASED CONVECTION ON OVER ID/WT WILL SHIFT E INTO OUR AREA...INCREASING THE CHANCES OF SHOWERS AS INDICATED BY MODELS. HRRR REFLECTIVITY LOOP INDICATES THIS TOO. THIS WILL INITIALLY TEND TO FOCUS OVER THE SURFACE TROUGH OVER OUR W ZONES. CURRENT FORECAST COVERS THIS VERY WELL...NO UPDATE. SIMONSEN PREVIOUS SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...WEST FLOW ALOFT WILL PREVAIL AHEAD OF AN UPPER TROUGH THAT WILL MOVE ACROSS CENTRAL MONTANA ON SATURDAY ENDING UP IN SOUTHERN SASKATCHEWAN BY SUNDAY. IT WILL DRAG A COLD FRONT ACROSS EASTERN MONTANA ON SATURDAY WHICH WILL LEAD TO WIDESPREAD SHOWERS AND EVEN SOME EMBEDDED THUNDERSTORMS ON SATURDAY AFTERNOON. THIS EVENING AND OVERNIGHT EASTERN MONTANA WILL BE AHEAD OF THE APPROACHING UPPER TROUGH SO EXPECT A CHANCE OF SHOWERS WITH A SLIGHT CHANCE OF THUNDERSTORMS. THIS APPROACHING SYSTEM HAS PLENTY OF PACIFIC MOISTURE TO USE AND THE ATMOSPHERE IS UNSTABLE ENOUGH TO SEE EMBEDDED THUNDERSTORMS TONIGHT THROUGH SATURDAY AFTERNOON. LEFT POPS IN THE CHANCE RANGE BUT AS WE HEAD TOWARDS SATURDAY MORNING WE WILL SEE THE CHANCE OF SHOWERS INCREASE ACROSS CENTRAL MONTANA. MODELS ALL ARE IN PRETTY GOOD AGREEMENT WITH THE COVERAGE AND AMOUNT OF PRECIPITATION ACROSS EASTERN MONTANA SATURDAY AFTERNOON AHEAD OF THE COLD FRONT. RAISED POPS UP TO 80% AND STUCK WITH THE EMBEDDED THUNDERSTORMS POSSIBILITY FOR SATURDAY AFTERNOON. I STILL FEEL MODELS ARE ALL A LITTLE HIGH ON QPF AS THEY ALL SIT WITH SWATHS OF 1/2 TO 3/4 OF AN INCH QPF ACROSS EASTERN MONTANA. DECIDED TO LOWER THAT A BIT AND WENT WITH A MORE MODEST QPF TOTAL BETWEEN 1/3 TO 1/2 AN INCH. AS THE UPPER TROUGH MOVES OVER SASKATCHEWAN ON SATURDAY EVENING IT BECOMES A STACKED AND CLOSED FEATURE. DRY AIR WILL WRAP INTO SYSTEM FROM CENTRAL MONTANA WHICH WILL BRING AN END TO THE SHOWERS ACROSS EASTERN MONTANA FROM WEST TO EAST. THE UPPER LOW WILL LINGER OVER SOUTHERN SASKATCHEWAN THROUGH SUNDAY THEN SLOWLY MOVE EAST OVER MANITOBA SUNDAY NIGHT. THE UPPER FEATURE IS STILL CLOSE ENOUGH TO NORTHEAST MONTANA AS IT BEGINS TO MOVE EASTWARD IT WILL WRAP SOME SCATTERED SHOWERS AROUND THE BACK SIDE OF THE SYSTEM. I DECIDED TO LEAVE CHANCE POPS IN THE FORECAST FOR THIS THING ALTHOUGH MOST OF ACTIVITY WILL BE NORTH OF THE MISSOURI RIVER. ANOTHER THING TO WORRY ABOUT IS THE STRONGER NORTHWEST WINDS WRAPPING AROUND THIS SYSTEM. WE WILL LIKELY NEED A LAKE WIND ADVISORY FOR SUNDAY WHICH MAY REMAIN IN PLACE THOUGH MONDAY MORNING. ANY WRAP AROUND PRECIPITATIONS WILL COME TO AN END BEFORE SUNDAY NIGHT. RSMITH .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... NOT TOO MANY CHANGES WERE MADE TODAY WITH THE MAJORITY OF THE CHANGES COMING TO ASSIST WITH INTER-OFFICE COORDINATION. JAMBA PREVIOUS DISCUSSION... THE PERIOD BEGINS WITH NE MT STILL IN THE CYCLONIC UPPER CIRCULATION PATTERN FROM THE WEEKEND SYSTEM. THAT MAY KEEP A FEW LINGERING SHOWERS INTO MONDAY. ECMWF IS QUITE CHILLY AT THIS TIME WITH 850 MB TEMPS BELOW 0C IN OUR NE MONDAY MORN. THE OTHER MODELS NOT THAT COLD. CLEARING SKIES WITH CANADIAN HIGH MOVING IN ABOUT THIS TIME. AN UPPER RIDGE THEN BRINGS SUNNY AND WARMER WEATHER FOR TUE/WED. MOST MODELS HAVE A SHORTWAVE SYSTEM ARRIVING FROM THE W THU/THU NIGHT. THIS SHOULD GIVE AT LEAST A SLIGHT CHANCE OF SHOWERS FOR A PERIOD OR TWO. MODELS ARE IN REASONABLE AGREEMENT WITH THIS SYSTEM. SIMONSEN && .AVIATION... MOSTLY VFR CONDITIONS ARE EXPECTED THROUGH THE TAF CYCLE. SOME ISOLATED THUNDERSTORM ACTIVITY SHOULD TAPER OFF AFTER DARK LEAVING MOSTLY CLEAR SKIES UNTIL EARLY SATURDAY MORNING WHEN MORE SHOWER ACTIVITY IS EXPECTED. SHOWER ACTIVITY ON SATURDAY COULD BE LOCALLY HEAVY AT TIMES. WINDS ARE EXPECTED TO TURN TO THE WEST AND NORTH SATURDAY AFTERNOON AND INCREASE IN STRENGTH TO 20 KTS. AES/WJM && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 231 PM MDT FRI MAY 4 2012 MTZ016>027-059>062-051200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 231 PM MDT FRI MAY 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD RAIN IS LIKELY ON SATURDAY AND SATURDAY EVENING ACROSS NORTHEAST MONTANA. LOCALLY HEAVY RAIN IS POSSIBLE THAT COULD BRING RISING WATER ON SMALL STREAMS WITH MINOR FLOODING. NORTHWEST WINDS 15 TO 30 MPH ARE EXPECTED ON SUNDAY THROUGH MONDAY. A LAKE WIND MAY BE NEEDED FOR FORT PECK LAKE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 741 PM MDT FRI MAY 4 2012 MTZ019-050245- SHERIDAN- 741 PM MDT FRI MAY 4 2012 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL SHERIDAN COUNTY IN NORTHEAST MONTANA... UNTIL 845 PM MDT. AT 738 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR PLENTYWOOD...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE... MEDICINE LAKE... LAT...LON 4867 10421 4847 10454 4875 10478 4886 10461 TIME...MOT...LOC 0141Z 323DEG 18KT 4875 10463 WJM WEATHER.GOV/GLASGOW
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
825 PM MDT FRI MAY 4 2012
MTZ019-050300-
SHERIDAN-
825 PM MDT FRI MAY 4 2012
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN SHERIDAN COUNTY IN NORTHEAST MONTANA...
UNTIL 900 PM MDT.
AT 822 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF MEDICINE LAKE...MOVING SOUTHEAST
AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
RURAL AREAS OF SOUTHERN SHERIDAN COUNTY...
LAT...LON 4839 10421 4839 10434 4861 10454 4870 10443
4849 10404
TIME...MOT...LOC 0226Z 316DEG 17KT 4859 10443
WJM
WEATHER.GOV/GLASGOWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
838 PM MDT FRI MAY 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL PLENTYWOOD 48.77N 104.56W
05/04/2012 E0.25 INCH SHERIDAN MT FIRE DEPT/RESCUE
0829 PM HAIL RESERVE 48.61N 104.46W
05/04/2012 E0.88 INCH SHERIDAN MT PUBLIC
HAIL COVERED THE GROUND
&&
SIMONSENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 904 PM MDT FRI MAY 4 2012 MTZ019-062-050400- SHERIDAN-ROOSEVELT- 904 PM MDT FRI MAY 4 2012 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EASTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA... SOUTHEASTERN SHERIDAN COUNTY IN NORTHEAST MONTANA... UNTIL 1000 PM MDT. AT 859 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES EAST OF MEDICINE LAKE...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE... RURAL AREAS OF SOUTHEASTERN SHERIDAN COUNTY... RURAL AREAS OF EASTERN ROOSEVELT COUNTY... LAT...LON 4848 10435 4856 10424 4847 10404 4821 10404 TIME...MOT...LOC 0304Z 313DEG 16KT 4847 10423 WJM WEATHER.GOV/GLASGOW
The Glasgow radar (KGGW), 166 km away, was scanning. The volume nearest the first event began at 03:27 UTC.
1 hail. Local standard time, as filed.
Public reported penny-sized hail covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377976.